Quick backstory, I was on Effexor (75mg-150mg) for only 7-8 months, my pdoc tapered me off very slowly (using Prozac as a bridge) over a period of about 5 weeks. I've been completely off both meds now for 2 months. I did not have major withdrawal symptoms (except light fatigue/dizziness) and yet I am STILL getting these intermittent (mild) brain zaps sensations and brain fog - usually in the afternoons/evening.
I am very worried that they will never go away... I have been taking many supplements (including Fish Oils, NAC, etc) for many months, exercising, eating healthy. How can i make them disappear for good?!
Hi There, I'm not much of a poster. But, I've noticed when you are trying to look up people's personal experience with meds, usually the reports are from people who have had really bad experiences, and so you don't normally get the full range of experiences. I'm assuming, the people who are fine, on certain meds, don't really post anything, because they've had no problems with it. Also, I wanted to post about Fetzima, because there is basically not a lot of information on it, so I felt like I wanted to share with the community to help others out who are deciding what to do. And, these forums were always helpful for me on my med research, so I wanted to contribute.
I was on Fetzima for probably 3 years. My main medicine was Lamotrigine/Lamictal 150mg, which controlled my depression crashes. And, I needed a depression booster because of my dysthymia. I was on 40mg the whole time of Fetzima. I learned over the years, the SSRI's did nothing for me. I tried everything in the book. Finally, this, actually, good psych doctor recommended an SNRI, Fetzima.
I remember in the beginning, my only side effect was cold sweats. Like wake up in the middle of the night, drenched in sweat. It was not that fun. But, my depression improved and I was finally stable and felt good for the first time in my entire life. And, I told myself, I'll take the cold sweats, if it means I feel like a normal functioning adult human being. But, after a while, maybe 2-3 weeks, the cold sweats subsided.
After that, Fetzima worked! It was great, the first depression med that I ever felt good on, didn't feel weird, was happy, held a job, friends, etc. Amazing!
Then, I worked really, really hard with my therapist. I did everything I could possibly do to get better. I never wanted to be on meds. I wanted to treat myself and get better, and the end. I have severe trauma as a kid, and in result, suffered from severe depression, suicidal ideation, couldn't move or function, anxiety, social anxiety, and pretty much everything that goes along with that. Although, on the outside, you would never suspect it; I have a master's degree, I'm outgoing, friendly, etc. (Just trying to give you guys a picture of the situation).
So, yes, I, personally, would recommend it. And, had no problems with it. Although, because it's a newer med, and no one has ever heard of it, there is no a lot of research on the long term effects. Obviously, medicine is different for everyone, but Fetzima worked for me.
I finally felt good enough and stable enough to try to get off my meds, 3 years later.
I recently tapered off of Fetzima, 20mg for 1 month, and then off. It was not that fun, but, it wasn't horrible, and it is not the horror stories that I've read from others online. I had one day of a pretty bad depression crash (maybe two), although, I knew it, and I knew what was happening, and I just reached out to everyone to help me through it. And, I know that a side effect of withdrawal is depression! Because your body is used to the meds, and then it doesn't have it anymore, so it takes a while for your brain to even out.
The other very seriously difficult part for me- was the brain fog- brain cognition defects. I've never had anything like this before in my life, always good in school, always able to concentrate. I never even pay attention to that one on the list of issues that could arise. But, I was in a class that week, and it was rough! I couldn't concentrate, couldn't focus, fidgety, I felt like my brain was at 80%. It was a big struggle. I was scared my brain was going to be like this forever, and kept having to remind myself that it's the withdrawal. I, also, decided I'd rather deal with the withdrawal, then be on this forever, so I put up with it. And, probably after a week or two it went away.
And, that's it! My emotions are okay! No depression! I'm very proud of myself, and I feel like the trauma therapy really worked! (So, I'd recommend that too). A lot of people "poo poo" talk therapists, and honestly, going through a lot of them since I was a teenager, a lot of them are pretty bad. But, once you find a good one, which can take a bunch of tries. It pretty much changed everything for me. Took a solid 4 years, I'd say of serious talk therapy from 2014-2018. But, I am a happy/content human being now! And, it was worth everything! And, I have someone I can check in with now, but don't need to go regularly, which feels amazing too!
The meds teach you (or, taught me) what it was like to be stable and content. Which, I had never felt before in my life. And, then once you get off of them, your brain has been trained to know what being stable and content is, (and you've added the skills and tools you need to, through talk therapy to help yourself through), so, it'll go back to where it needs to go.
Obviously, some people will need to be on meds forever, and that's okay too. I'm just sharing my personal experience.
I'm now feeling strong enough to taper off my Lamotrigine 150mg. Which will be 125mg for 3 weeks, then 100mg for 3 weeks, then 75mg, 50mg, 25mg each for 3 weeks, and then 0! We're just doing it very, very slow. And, I hope it goes well! So, I'll share that experience too, in a couple months.
Anyways, that's my review of Fetzima! And, it worked for me, while it needed to.
By Distorted Me
I know that a lot of bipolar folks take an SSRI as part of their daily regimen of meds and apparently it seems to help. But there's some growing concern in the pdoc world now that SSRI's may be causing manic symptoms and even directly causing manic episodes. I was on SSRI's for 10 years before quitting last October. In chronological order: Celexa, Zoloft, Celexa again, Lexapro, Zoloft again, Prozac, Zoloft again briefly, back to Prozac to close it out.
For me, personally, after stopping them altogether, I was able to see what they were doing to my system. I truly believe they made me much more unstable and greatly increased compulsiveness and just made a bad situation worse. Switching from Lexapro to Zoloft sent me immediately full-on hypomanic for over a month in early 2015. I was high as a kite and on top of the fucking world. It was unreal and so obvious at the time. From the beginning of it, I was certain something unusual was going on. Now I wasn't diagnosed bipolar yet, just depressed, so I didn't even know what hypomania was then. It fizzled out eventually (sigh) but I had at least two more, shorter, and less intense episodes late spring 2015. I've not had anything quite as euphoric as those since.
My last pdoc expressed some concern about the prozac but wasn't very insistent on me stopping it, just that I would want to eventually. I've since read that there is increasing concern in the pdoc community. Yet a lot of bipolar people still take SSRI's and don't seem to have problems.
Do SSRI's seem to help your causes? Do you notice any unusual side effects? Have any of you stopped taking SSRI's and noticed a change? Other comments? This could be interesting.
After 7 months of Effexor 150mg, my pdoc agreed to wean me off in order to see if my sex drive/sexual dysfunction resolves. I am very concerned with the withdrawals of this med.
She gave me a weaning schedule, but it seems very short/quick for this drug. I am currently on 2nd day of 75mg, and feeling mainly very tired, more apathetic, lightheaded, with a bit of restless sleep. Any feedback/experiences??
Effexor 112mg (for 3 days)
Effexor 75mg (for 3 days)
Effexor 37.5mg (for 3 days)
Prozac 20mg (for 7 days)
Prozac 10mg (for 7 days) then stop....
Since I've been on Effexor for 7 months, I've had zero emotional depressive symptoms (like the crying, sadness etc) negative ruminations have lessened, no anxiety whatsoever either...
Issue is, I've become more & more lethargic. I sleep a full 10 hours per night and then I cannot get out of bed. I'm not really tired, I just literally cannot get myself to do anything. I am super content just laying in bed for hours. I read crap online for hours, I often take 2 hour naps in afternoon. It pains me to take a shower & go outside. I procrastinate on work/everything... I avoid doing things I need to do just so i can lay in bed! No interest, motivation, pleasure in anything. How can I light a "fire under my ass" again? The same issue happens with other meds that work for depression, but then they cause this!
And no, my doc won't increase my Ritalin (which I have a tolerance to & it stopped working). She won't put me on any other stimulants which seem to be the only thing that help me in this state. Yes, I've tried Abilify add-on...not sure if I want to keep adding more meds or if there something better I can switch out in my situation?
Seems my choice is to either be emotionally depressed or a complete apathetic sloth!!! Any ideas?